Ohio, 2015Winter Weather in Ohio, March 3 to 7, 2015
March 3 to 7, 2015 · NWS IWX · 6 events in 6 counties and zones
Periods of light freezing rain in advance of an approaching warm front created slick roadways in time for the morning commute on March 3rd. Ice accretions of around a tenth of an inch were common.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of light freezing rain in advance of an approaching warm front created slick roadways in time for the morning commute on March 3rd. Ice accretions of around a tenth of an inch were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 3, 6:44 AM EST, 16 minutes earlier.
Area forecast discussion, Mar 3, 6:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 AM EST TUE MAR 3 2015
.SYNOPSIS...
ISSUED AT 440 AM EST MON MAR 2 2015
A WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS THE AREA THIS
MORNING. LIGHT SNOW...SLEET AND FREEZING RAIN WILL TRANSITION TO
JUST FREEZING RAIN. AS TEMPERATURES RISE ABOVE FREEZING LATE THIS
MORNING AND EARLY THIS AFTERNOON...PRECIPITATION WILL THEN BE IN
THE FORM OF JUST RAIN. LIGHT ACCUMULATIONS OF SNOW...SLEET AND ICE
ARE POSSIBLE WHICH WILL MAKE CONDITIONS SLICK THIS MORNING.
HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER 30S NORTH TO
LOWER AND MIDDLE 40S SOUTH. A COLD FRONT WILL MOVE THROUGH THE
REGION TONIGHT. LOWS WILL DROP BACK INTO THE TEENS AND 20S.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 438 AM EST TUE MAR 3 2015
RADAR MOSAIC EARLY THIS MORNING SHOWING INCREASING RETURNS JUST
UPSTREAM AND SFC OBS INDICATE LOWER LEVELS SLOWLY SATURATING WITH
MIXED PCPN TYPES BEING REPORTED AT OBSERVING SITES ACROSS IL AND IA
AS EXPECTED. FORECAST REMAINS ON TRACK THOUGH DID REMOVE THE
INEXPLICABLE ANOMALOUS RAIN SHOWERS FROM GRIDS AND FORECAST THIS
MORNING WHERE SFC TEMPS IN THE MID 20S.
PREFERENCE THIS MORNING FOR THERMAL PROFILES LIES WITH NAM12 AND
HIRES RUC GUIDANCE WHICH ARE BOTH SIMILAR THROUGH THE MORNING. ONLY
REAL ISSUE IS WITH SFC TEMPS AT INITIALIZATION THROUGH ABOUT 14Z.
ALL HIRES GUIDANCE HAS BEEN TOO COLD WITH FALLING TEMPS EARLY THIS
MORNING...SEEMINGLY TRYING TO FOLLOW SOME TYPE OF CLIMO BASED
DIURNAL CURVE. SFC OBS ACROSS THE REGION SHOW STEADY OR SLOWLY
RISING TEMPS WITH WARM AIR ADVECTION OFFSETTING EVAP COOLING
PROCESSES. WHILE TEMPS MY DROP A DEGREE OR TWO...NOT EXPECTING A 3
TO 5 DEGREE DROP BEFORE RISING AS MOST GUIDANCE HAS BEEN SHOWING.
THUS HAD TO MANUALLY EDIT HOURLY TEMP GRIDS THROUGH 13Z BEFORE
MODEL TRENDS SEEM TO LATCH ONTO ACTUAL WARMING.
POWT PROCESS ONCE AGAIN USED FOR WEATHER GRID OUTPUT TODAY USING
RUC13 AND NAM12 AS BASE GRIDS. RESULTS GENERALLY AS WE HAVE BEEN
EXPECTING WITH A MIX OF FREEZING RAIN...SNOW AND SLEET EARLY IN THE
SOUTH AND WEST AND LIGHT SNOW INITIALLY NORTH AND EAST WITH A CHANCE
FOR SLEET. AS MENTIONED...DID REMOVE RAIN SHOWERS FOR THIS MORNING
WHERE TEMPS WERE BELOW 32F. TRANSITION ZONE WILL SLOWLY MOVE FROM
SOUTH TO NORTH THIS MORNING AS PCPN BECOMES FREEZING RAIN ALL AREAS
FOR A FEW HOURS. HIRES GUIDANCE DOES SHOW A BREAK IN PCPN MID TO
LATE MORNING BEFORE SECONDARY BATCH MOVES IN THIS AFTERNOON.
CONFIDENCE LOW IN TRYING TO TIME THIS OUT BUT IS WORTH NOTING AS
RADAR MOSAIC SHOWS A WEAK DRY SLOT BUT THIS COULD EASILY FILL IN
THIS MORNING.
SFC TEMPS PROGGED TO WARM NEAR OR JUST ABOVE FREEZING ALL AREAS BY
EARLY AFTERNOON SO RAIN SHOULD BE PREDOMINANT AFTER 18Z TO 19Z.
HOWEVER...WE CONTINUE TO WORRY ABOUT ACTUAL SFC TEMPS POSSIBLY
LAGGING 2M MEASURED AIR TEMPS BY A FEW HOURS DUE TO HOW COLD WE HAVE
BEEN AND FROZEN GROUND DOWN TO AROUND 10 INCHES. THIS IS AN UNKNOWN
FACTOR AND ONE THAT IS NEARLY IMPOSSIBLE TO FORECAST. THUS THIS
COULD KEEP SOME SECONDARY AND LESS TRAVELED ROADS ICY WELL INTO THE
AFTERNOON...ESPECIALLY NORTH AND EAST. ICE ACCUMULATIONS STILL LOOK
TO BE AROUND A TENTH OF AN INCH AND NO MORE THAN 0.15. SNOW ACCUMS
DOWN A BIT IN THE NORTH WITH AN INCH STILL POSSIBLE AND ISOLATED 2
INCHES NOT OUT OF QUESTION. THESE AMOUNTS CAN STILL VARY DEPENDING
ON EXACT TIMING OF CHANGEOVER AT DIFFERENT LOCATIONS. STILL WELL
WITHIN GOING ADVISORY WHICH WILL CONTINUE.
MODELS HAVE CONTINUED TO BACK OFF ON QPF TOTALS WITH THIS ENTIRE
EVENT OVER OUR AREA. IMPRESSIVE SUB TROPICAL MOISTURE PLUME SEEN ON
WATER VAPOR WILL BE TAKEN SOUTH AND BE RESPONSIBLE FOR IMPRESSIVE
WINTER STORM OVER THE LOWER OH VALLEY REGION. DRY SLOT MAY WORK INTO
OUR AREA QUICKER LATE THIS AFTERNOON AND EVENING AS SYSTEM TO OUR
SOUTH GETS GOING AND STEALS NORTHWARD MOISTURE TRANSPORT. LEFT
CHANCE POPS IN ACROSS CENTRAL AND NORTHWEST THIS EVENING WITH LOW
END LIKELY FAR SOUTHEAST. SHOULD BE LIGHT RAIN INITIALLY WITH ANY
PCPN CHANGING TO LIGHT SNOW AS COLDER AIR WORKS IN. THERE IS A SMALL
CHANCE FOR FREEZING DRIZZLE TONIGHT WITH DRYING ALOFT AND
DIMINISHING ICE. HOWEVER...CHANCES LOOK SMALL AND WILL DEFER TO DAY
SHIFT TO EVALUATE PCPN TRENDS GOING INTO THE EVENING.
&&
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 438 AM EST TUE MAR 3 2015
STRONG COLD AIR ADVECTION WILL BE UNDERWAY WEDNESDAY...HELPING TO
KEEP TEMPERATURES CLOSE TO 20 DEGREES BELOW NORMAL. LAKE MICHIGAN
HAS OPENED UP SOME...WITH MOST OF THE ICE ON THE EAST SIDE OF THE
LAKE PER VISIBLE SATELLITE FROM YESTERDAY. ALTHOUGH DELTA T VALUES
WILL BE FAVORABLE FOR LAKE EFFECT SNOW...LOW INVERSION HEIGHTS
SHOULD KEEP SNOW AMOUNTS LIGHT. KEPT A CHANCE FOR LAKE EFFECT SNOW
SHOWERS OVER FAR SW LOWER MICHIGAN INTO NORTHERN INDIANA FROM
WEDNESDAY THROUGH THURSDAY BEFORE INVERSION HEIGHTS BECOME TOO LOW
TO SUPPORT SNOW SHOWERS. THE NEXT SYSTEM COULD SPREAD SOME LIGHT
SNOW ON THE SOUTHEAST FRINGE OF THE FORECAST AREA FROM MARION TO
LIMA. BOTH THE NAM AND THE GFS HAVE TRENDED NORTHWEST WITH THIS
SYSTEM. SUFFICIENT ISENTROPIC LIFT FOR SNOW STILL APPEARS MARGINAL
GIVEN QUESTIONABLE SATURATION IN THE MID LEVELS. INTRODUCED A CHANCE
FOR SNOW THURSDAY NIGHT. OTHERWISE...ANOTHER ROUND OF BITTERLY COLD
AIR TO INVADE THE AREA YET AGAIN. WENT ABOVE THE GFS/MEX 13F AND THE
ECMWF 14F HIGHS THURSDAY. MODELS HAVE BEEN TOO COLD WITH HIGH
TEMPERATURES WITH CLEAR TO PARTLY CLOUDY SKIES RECENTLY IN ARCTIC
AIRMASSES. SO KEPT HIGHS AROUND 16F THURSDAY...WHICH WOULD BE THE
COLDEST HIGH AT FT WAYNE FOR THE DATE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 639 AM EST TUE MAR 3 2015
FIRST BATCH OF MIXED PCPN COMING THROUGH THIS MORNING. BRIEF LULL
POSSIBLE AS RADAR RETURNS WEAKEN IMMEDIATELY BEHIND.
HOWEVER...UPSTREAM RADARS SHOWING LIGHT RETURNS DEVELOPING AND
EXPECT THESE TO MOVE BACK IN SHORTLY. CIGS AND VIS LOWERING
UPSTREAM AS WELL SO EXPECT THIS TREND LATER TODAY. LIGHT ICING
STILL EXPECTED THROUGH THE MORNING THOUGH PCPN AMOUNTS MAY BE LESS
THAN PREVIOUSLY ANTICIPATED. HOWEVER...LIGHT GLAZE OF AT LEAST A
FEW HUNDREDTHS EXPECTED WHICH WILL CAUSE PROBLEMS. TEMPS STILL
EXPECTED ABOVE FREEZING BY AFTERNOON WITH RAIN. CHANCE OF LIGHT
SNOW TONIGHT AND STILL POSSIBILITY OF LIGHT FZDZ BUT TOO LOW OF A
CHANCE TO MENTION AT THIS TIME.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON
FOR INZ003>009-012>018-020-022>027-032>034.
MI...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MIZ077>081.
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR OHZ001-
002-004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Mar 3, 5:26 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 AM EST TUE MAR 3 2015
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-041030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
526 AM EST TUE MAR 3 2015 /426 AM CST TUE MAR 3 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A MIX OF SNOW...SLEET AND FREEZING RAIN WILL SPREAD ACROSS THE
AREA THIS MORNING. THE PRECIPITATION WILL BECOME JUST RAIN FROM
SOUTH TO NORTH BY EARLY AFTERNOON AS TEMPERATURES WARM. EXPECT UP
TO A TENTH OF AN INCH OF ICE. LIGHT SNOW AND SLEET ACCUMULATIONS
UP TO AN INCH ARE POSSIBLE...ESPECIALLY NEAR THE MICHIGAN STATE
LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILL TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT ARE
EXPECTED TO DROP TO BETWEEN 5 DEGREES BELOW ZERO AND 15 DEGREES
BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF PRECIPITATION TYPE AS WELL AS SNOW AND ICE
ACCUMULATIONS ARE APPRECIATED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Winter Weather, Allen
- When
- March 3, 7:00 AM EST to March 7, 11:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Social Media
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Periods of Light freezing rain with temperatures in the mid to upper 20s created slick spots on area roads during the morning hours of March 3rd. These icy conditions led to numerous school closings and minor accidents.
Winter Weather, Van Wert
- When
- March 3, 7:00 AM EST to March 7, 11:00 AM EST
- Where
- Van Wert forecast zone
- Reported by
- Social Media
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Periods of Light freezing rain with temperatures in the mid to upper 20s created slick spots on area roads during the morning hours of March 3rd. These icy conditions led to numerous school closings and minor accidents.
Winter Weather, Putnam
- When
- March 3, 7:00 AM EST to March 7, 11:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- Social Media
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Periods of Light freezing rain with temperatures in the mid to upper 20s created slick spots on area roads during the morning hours of March 3rd. These icy conditions led to numerous school closings and minor accidents.
Winter Weather, Paulding
- When
- March 3, 7:00 AM EST to March 7, 11:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- Social Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Periods of Light freezing rain with temperatures in the mid to upper 20s created slick spots on area roads during the morning hours of March 3rd. These icy conditions led to numerous school closings and minor accidents.
Winter Weather, Defiance
- When
- March 3, 7:00 AM EST to March 7, 11:00 AM EST
- Where
- Defiance forecast zone
- Reported by
- Social Media
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Periods of Light freezing rain with temperatures in the mid to upper 20s created slick spots on area roads during the morning hours of March 3rd. These icy conditions led to numerous school closings and minor accidents.
Winter Weather, Henry
- When
- March 3, 7:00 AM EST to March 7, 11:00 AM EST
- Where
- Henry forecast zone
- Reported by
- Social Media
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Periods of Light freezing rain with temperatures in the mid to upper 20s created slick spots on area roads during the morning hours of March 3rd. These icy conditions led to numerous school closings and minor accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, March 3 to 4, 20151 death · 1 injured · 13 events
- Winter Weather in New Jersey, March 3, 201521 events
- Winter Weather in Indiana, March 3, 201517 events
- Winter Weather in South Dakota, March 3, 201517 events
- Winter Weather in Maryland, March 3, 201517 events
- Blizzard in South Dakota, March 3, 201515 events
- Drought in Texas, March 3 to 31, 201513 events
- Winter Weather in Michigan, March 3, 201512 events
- Winter Weather in West Virginia, March 3, 201510 events
- Winter Weather in Texas, March 3 to 5, 201510 events
- Winter Weather in Wisconsin, March 3, 20159 events
- Blizzard and Winter Storm in Minnesota, March 3, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555606, 555607, 555608, 555609, 555610, 555611.